Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 43, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 1997, 3:55 PM CDT for Rush County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1997, 3:55 PM CDT (20:55 UTC)
- Expired
- May 17, 1997, 4:25 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:15 PM CDT | Hail 0.88 | Loretta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672 WUUS1 KDDC 172056 RRA SVRDDC KSC165-172125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT SAT MAY 17 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH COUNTY IN CENTRAL KANSAS * UNTIL 425 PM CDT * SOME LOCATIONS AFFECTED OTIS BY 405 PM CDT * AT 353 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF OTIS MOVING EAST AT 15 MPH. * THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. 01/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:43 AM CDT, 12 hours 12 minutes earlier.
Area forecast discussion, May 17, 3:43 AM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 AM CDT SAT MAY 17 1997 MAIN FORECAST CHALLENGES ARE TSTMS CHCS AND TEMPS. CLOUDS HAVE REALLY CLEARED OUT BEHIND LAST NIGHT/S CONVECTION. 07Z SFC ANALYSIS SHOWS WEAK TROF THROUGH XTRM W KS...WITH MID 50 DEW PTS E OF A LINE FROM LBL TO NEAR GCK TO SLN AREA...THEN BACK SEWD TO NEAR ICT. SOUTHWEST FLOW SHOULD ALLOW TEMPS TO WARM NICELY TODAY...WITH CAP BREAKING AROUND 85F IN W PART OF CWA AND NEAR 89F IN E. CU SHOULD POP MOST AREAS BY EARLY AFTN. WARMING GOING ON ALOFT...ESP AT 7H. LOW-LVL FORCING BOUNDARY IS LACKING ALSO...THUS CONVECTIVE PCPN CHCS LOW TDA...AS WELL AS LATE DAY. WL LEAVE MENTION OF TSTMS OUT OF W ZNS 1ST PD. SLIGHTLY HIGHER CHCS TNGT AND SUN...ESP IN E ZNS AS SFC LOW CROSSES SEWD ACRS CWA...FOLLOWED BY A COLD FRONT SUNDAY. NO SIGNIF DRYING FLOW BEFORE THEN...THUS CONVECTION LIKELY WITH FROPA AS 50+ DEWPTS HANG ON. DUE TO STRONG SFC HEATING...LATE DAY TSTMS MOSTLY LIKELY TIME PD...BUT TIMING OF TROF AND FROPA WILL ALSO A FACTOR BY PROVIDING NEEDED LIFT. SO...WILL NOT ADD TIMING WORDING BEYOND 1ST PD TO MOST ZNS ATTM. TEMP FCSTS ALSO TRICKY. CLOSE TO FULL SUN TDA WILL BE AIDED BY WAA BOTH IN SFC SW FLOW AND MIDLVL W FLOW. DOWNSLOPE FLOW TO HELP WARM AT LEAST W HALF OF CWA. FOR NOW...WENT CLOSE TO SLIGHTLY BELOW FWC NUMBERS. FAN HINTS AT A SIGNIF COOLING ON MON. .DDC...NONE. DDC 088/059 085/048 070 233 GCK 091/056 087/047 0721 233 EHA 091/060 086/050 070 -22 LBL 090/059 087/050 072 233 HYS 089/058 085/049 069 233 P28 091/061 086/053 070 234 BURKE
In the hours before
Special weather statement, May 17, 11:23 AM CDT, 4 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1123 AM CDT SAT MAY 17 1997 SYNOPSIS: A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHWEST KANSAS AND BECOME A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT. THE TROUGH IS EXPECTED TO BE NEAR ASHLAND TO DODGE CITY AND WAKEENEY BY LATE THIS AFTERNOON. WITH PLENTY OF LOW LEVEL MOISTURE...GOOD GROUND HEATING AND MOISTURE CONVERGENCE A FEW THUNDERSTORMS SOME POSSIBLY SEVERE MAY DEVELOP. SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING FROM ASHLAND TO NEAR DODGE CITY AND WAKEENEY AND EAST. THE MAIN THREAT WILL BE LARGE HAIL. KRUSE
Special weather statement, May 17, 11:24 AM CDT, 4 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1123 AM CDT SAT MAY 17 1997 SYNOPSIS: A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHWEST KANSAS AND BECOME A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT. THE TROUGH IS EXPECTED TO BE NEAR ASHLAND TO DODGE CITY AND WAKEENEY BY LATE THIS AFTERNOON. WITH PLENTY OF LOW LEVEL MOISTURE...GOOD GROUND HEATING AND MOISTURE CONVERGENCEz A FEW THUNDERSTORMS SOME POSSIBLY SEVERE MAY DEVELOP. SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING FROM ASHLAND TO NEAR DODGE CITY AND WAKEENEY AND EAST. THE MAIN THREAT WILL BE LARGE HAIL. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 33 min |
| May 16, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| May 16, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 61 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.